MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406
Medical Device Problem Codes Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, while inserting a ruby coil into a lantern delivery microcatheter (lantern), the physician experienced resistance and subsequently, the ruby coil pusher assembly became severely kinked; therefore, it was removed.The procedure was completed using additional ruby coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0cm from the proximal end.The pusher assembly was bent approximately 9.5, 37.0, 62.0, 116.0, 122.0, 128.0, 150.0, 172.0, and 182.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The embolization coil had offset oil winds.Coagulated blood was found on the embolization coil.Conclusions: evaluation of the returned ruby coil revealed a kinked device and an embolization coil with offset coil winds.Coagulated blood was found on the embolization coil.If blood became coagulated on the embolization coil, this may have contribute to resistance experienced during the procedure.If the device is forcefully advanced against resistance, damage such as offset coil winds and kinking may occur.Further evaluation revealed bends along the length of the pusher assembly.Based on the return condition of the ruby coil, it is likely that the bends are incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7573712
Report Number3005168196-2018-01116
Device Sequence Number217543
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/14/2026
Device Catalogue NumberRBY4C0406
Device Lot NumberF81944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/07/2018
Supplement Date Received by Manufacturer07/30/2018
Initial Report FDA Received Date06/06/2018
Supplement Report FDA Received Date07/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Patient Weight86
Date Report Sent to FDA01/01/2005